If you take too much Cytotec (misoprostol), it may cause diarrhea, a rapid heartbeat, or seizures. The specific effects would depend on how much was taken and whether it was combined with other medications. If a Cytotec overdose occurs, a healthcare provider may induce vomiting, "pump" the stomach, or provide supportive care to treat any associated symptoms.
Can You Take Too Much Cytotec?Cytotec® (misoprostol) is a prescription prostaglandin used to help prevent ulcers in certain people who are taking nonsteroidal anti-inflammatory drugs (NSAIDs) and are at risk for ulcers or ulcer complications. As with any medication, it is probably possible to take too much Cytotec.
The specific effects of an overdose would likely vary, depending on a number of factors, including the Cytotec dosage and whether it was taken with any other medications or substances.
- Heartburn or indigestion
- Abdominal (stomach) pain
- Shortness of breath or breathing difficulty
- A rapid or forcefully beating heart
- A reduced heart rate
- Low blood pressure (hypotension), which could cause dizziness.
Treating a Cytotec OverdoseThe treatment for this type of overdose will vary. If the overdose was recent, a healthcare provider may administer certain medicines to induce vomiting, or place a tube into the stomach to "pump" it. Dialysis is not expected to be useful for removing Cytotec from the body.
Treatment for any type of overdose typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Cytotec overdose may include:
- Medications to treat severe diarrhea, if it occurs
- Fluids through an intravenous line (IV), if necessary.
It is important that you seek medical attention immediately if you believe that you have taken too much of this medication.